Idaho, 2016Heavy Snow in Idaho, December 11 to 13, 2016
December 11 to 13, 2016 · NWS OTX · 8 events in 2 counties and zones
A winter storm system brought heavy accumulations of snow to the mountains and valleys and the Palouse region of the Idaho Panhandle. Four to 7 inches of snow fell on the Palouse region and the foothills of the Central Panhandle Mountains during the evening of December 11th through the morning hours of December 12th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought heavy accumulations of snow to the mountains and valleys and the Palouse region of the Idaho Panhandle. Four to 7 inches of snow fell on the Palouse region and the foothills of the Central Panhandle Mountains during the evening of December 11th through the morning hours of December 12th. In the mountains of Shoshone County snow continued through the 12th of December and into the 13th leading to 2 to 4 feet of accumulation on the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 11, 2:46 PM PST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 11, 2:46 PM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
246 PM PST Sun Dec 11 2016
.SYNOPSIS...
Areas of light to moderate snow will continue with heaviest
accumulations on the Cascade Crest and Central Idaho panhandle.
Brisk dry north winds are expected Monday down the Okanogan Valley
that will spread out over the western basin. Temperatures will
become very cold Tuesday and the cold will persist through the
week. Many areas will see overnight temperatures fall into the
single digits with some locations seeing temperatures below zero.
At this time only a low chance of snow returns from the south
Wednesday night into Friday, but otherwise the forecast looks dry.
&&
.DISCUSSION...
Tonight: More mountain snow. With the jet stream south across
Oregon, the Inland NW remains in an unstable northwest flow. An
upper disturbance will push across the region overnight.
Meanwhile, a surface cold front will gradually push south from the
Canadian border. Snow will be enhanced along this boundary as it
drops through the region along with the orographic enhancement.
The highest qpfs look to be near the Cascade crest, and from the
Palouse into the central ID panhandle where current winter
highlights remain in effect. Can anticipate 1-2 inches in the
Spokane/Coeur d'alene overnight, but higher amounts of 3-6 inches
over the Palouse. Showers will decrease from north to south late
tonight as drier and colder air filters in from the north. /rfox.
Monday through Wednesday Night: The upper level circulation that
can be seen on water vapor up off the northern British Columbia
coast will slowly move south through Wednesday. As it does the
southern periphery of the low will push in some weak waves into
our southern forecast area. The main area of concern will be from
the Blue mountains east into the Camas Prairie and portions of
Shoshone county...mainly along and south of I90. Snow showers will
persist across these locations Monday through Tuesday afternoon.
Accumulation of snow should be light...generally an inch and a
half of less for the valleys. The mountains could see 2 to 5
inches, with locally higher amounts possible if snow bands
develop.
Temperatures: Models are not as cold as what they were showing
days ago. The surface high does move down British Columbia with
the drier colder air moving into the Okanogan Valley Monday and
infiltrating areas to the south and east Monday night into
Tuesday. The thing working in favor of the cold temps is the snow
cover on the ground. But model temps are quite warmer than days
ago. Have adjusted min temperatures up a few degrees from previous
forecast. Still have the coldest temps we have seen so far this
season. The coldest morning will be Wednesday with valley
temperatures in the single digits with even some negative readings
for the typical colder valleys. Daytime temps will be 10-18
degrees below average and low temps 15-20 degrees below average
Tuesday and Wednesday.
Wednesday night clouds will start to increase and thicken from the
south. Models are not agreeing on how to handle some warmer moist
air moving into northern CA and OR. Have warmed min temps a few
degrees. Kept the best chance of precip across the Blues and Camas
Prairie during the overnight hours. The GFS is quite a bit slower
than the EC in bringing precip into the area. /Nisbet
Thursday and Friday...This could be an interesting period as an offshore
trough heads toward the coast and buckles a warm front northward
toward our area. Up until now, the model consistency with this
feature has not been good, but now we have seen 3 GFS runs in a
row bringing warm frontal precipitation into the southern third of
Washington by Thursday morning and then possibly as far north as
Spokane and Sandpoint into the afternoon and evening. The latest
Canadian and EC runs are now showing something similar. There
should be a good tap of moisture with this warm front, however the
majority of the ensemble data keeps the focus of the
precipitation across northern Oregon and central Idaho more in
line with the track of the 500 mb shortwave trough. Nonetheless we
have raised pops quite a bit, especially over the SE third of our
forecast area. Suffice it to say, the cold temperatures which
will precede this feature will support snow, and most likely some
good liquid to snow ratios approaching 15-20:1. This combined with
precipitation totals possibly up to 0.30-0.60” correct could
equate to some hefty snow totals over the Palouse, central Idaho
Panhandle, LC Valley and Camas Prairie.. The Canadian model has
even higher amounts forecast. Since this is a new forecast trend
we won't go too crazy with precipitation amount quite yet, but it
certainly bears watching, should the trends continue to bring the
front farther north. Another result of this possible warm frontal
intrusion will be temperatures quite a bit warmer than previously
thought at least over the southern half of the forecast area. High
temperatures will now likely push well into the 20s which is
still cooler than normal for this time of year, but is a far cry
from the teens that will be possible east of the Continental
Divide.
Late Friday-Sunday...The precipitation is expected to taper off
late Friday as the upper level trough kicks SE and allows colder
air to briefly filter in from the north as ridging moves inland.
However what originally looked like a brutally cold air mass,
isn't looking so bad any more. 850 mbs temperatures now drop into
the lower teens below zero, but this is a far cry from the -20s
that were forecast earlier for this time period. Even if we do get
colder, it does not look like it is going to last long as the
ridge breaks down and is replaced by relatively milder southwest
onshore flow by next Sunday. This transition will also bring an
increasing chance of precipitation, however it does not look heavy
at this point. fx
&&
.AVIATION...
00z TAFs: Snow showers with IFR conditions will be a concern for
primarily KPUW, but also for KGEG-KCOE corridor through the
evening hours. The central ID mountains will get the brunt of the
snow with low cigs and mountains obscrd. The snow showers will
decrease from the north overnight as drier air moves. Yet some
areas may see a return of freezing fog and LIFR vsbys before the
drier air moves and erodes the low level moisture. Anticipate
improving conditions by Monday afternoon. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 23 25 4 15 1 14 / 60 10 10 0 0 0
Coeur d'Alene 24 26 2 17 1 16 / 90 10 10 10 0 0
Pullman 27 29 12 21 7 20 / 80 70 30 10 0 0
Lewiston 28 32 18 25 13 22 / 30 30 30 10 10 10
Colville 23 25 4 18 3 17 / 60 0 0 0 0 0
Sandpoint 24 26 2 17 2 17 / 80 10 10 10 0 0
Kellogg 24 26 3 18 2 17 / 100 40 20 10 0 0
Moses Lake 21 28 8 20 4 18 / 30 10 10 0 0 0
Wenatchee 23 27 9 22 4 19 / 20 30 10 10 0 0
Omak 21 24 5 19 2 17 / 40 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 AM PST Monday for Central
Panhandle Mountains-Idaho Palouse.
WA...Winter Weather Advisory until 10 PM PST this evening for East
Slopes Northern Cascades.
Winter Weather Advisory until 10 AM PST Monday for Washington
Palouse.
&&Hazardous weather outlook, Dec 11, 1:46 PM PST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
146 PM PST SUN DEC 11 2016
IDZ001-002-026-027-WAZ031-032-034>038-041-043-044-122200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
146 PM PST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY COLD TEMPERATURES WILL BE POSSIBLE THROUGH MUCH OF THE WORK
WEEK. OVERNIGHT LOWS COULD FALL BELOW ZERO WITH AFTERNOON HIGHS
IN THE TEENS TO LOWER 20S. DANGEROUS WIND CHILL VALUES COULD ALSO
DEVELOP EARLY IN THE WEEK.
IDZ003-004-WAZ033-122200-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
146 PM PST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL CONTINUE THIS AFTERNOON AND TONIGHT WITH THE POTENTIAL
FOR A COUPLE INCHES OF SNOW IN THE VALLEYS. MODERATE TO LOCALLY
HEAVY SNOW CAN BE EXPECTED OVER THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY COLD TEMPERATURES ARE EXPECTED THROUGH MUCH OF NEXT WEEK.
OVERNIGHT LOWS COULD FALL BELOW ZERO WITH AFTERNOON HIGHS IN THE
TEENS TO LOW 20S. DANGEROUS WIND CHILL VALUES COULD ALSO
DEVELOP EARLY IN THE WEEK.
WAZ042-122200-
EAST SLOPES NORTHERN CASCADES-
146 PM PST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE TO HEAVY SNOW WILL IMPACT THE CASCADE CREST
AND ADJACENT VALLEYS. TRAVEL ACROSS THE MOUNTAIN PASSES COULD BE
TREACHEROUS AT TIMES WITH DELAYS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF MODERATE TO HEAVY SNOW WILL IMPACT THE CASCADE CREST
THROUGH MONDAY. TRAVEL ACROSS THE MOUNTAIN PASSES COULD BE
TREACHEROUS AT TIMES WITH DELAYS POSSIBLE.THE THREAT OF SNOW WILL
BE FOLLOWED BY MUCH COLDER TEMPERATURES WITH HIGHS IN THE TEENS
AND LOWS IN THE SINGLE DIGITS.
In the hours before
Local storm report, Dec 11, 4:29 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
429 PM PST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE PRICHARD 47.64N 115.92W
12/11/2016 M4.0 INCH SHOSHONE ID CO-OP OBSERVER
CO-OP OBSERVER STATION PRICHARD 3 ESE
/PRDI1/. THE DURATION OF THE SNOW EVENT WAS
24 HOURS.
0800 AM SNOW 1 NNW PLAIN 47.77N 120.66W
12/11/2016 M4.0 INCH CHELAN WA COCORAHS
COCORAHS STATION 1 NNW PLAIN /WA-CH-35/. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
0300 PM SNOW 13 S AVERY 47.07N 115.78W
12/11/2016 M5.0 INCH SHOSHONE ID MESONET
MESONET STATION HUMBOLDT GULCH /HUGI1/. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
0900 AM SNOW 12 NNW LUCERNE 48.35N 120.73W
12/11/2016 M7.0 INCH CHELAN WA CO-OP OBSERVER
CO-OP OBSERVER STATION STEHEKIN 4NW /STEW1/.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW 9 W LUCERNE 48.20N 120.77W
12/11/2016 M8.4 INCH CHELAN WA CO-OP OBSERVER
CO-OP OBSERVER STATION HOLDEN VILLAGE
/HLDW1/. THE DURATION OF THE SNOW EVENT WAS
24 HOURS.
&&
NWS SPOKANE WA
IRIS SYSTEMHeavy Snow, Central Panhandle Mountains
- When
- December 11, 5:00 PM PST to December 12, 8:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Eight inches of snow was measured in St. Maries overnight December 11th through 8 am December 12th.
Heavy Snow, Central Panhandle Mountains
- When
- December 11, 5:00 PM PST to December 12, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Seven inches of snow was measured near Fernwood overnight December 11th through 7 am December 12th.
Heavy Snow, Central Panhandle Mountains
- When
- December 11, 5:00 PM PST to December 12, 9:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer in Avery reported 12.5 inches of new snow overnight through 9 am December 12th.
Heavy Snow, Central Panhandle Mountains
- When
- December 11, 5:00 PM PST to December 13, 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Lookout Pass Ski Resort reported 48 inches of new snow accumulation from the evening of December 11th through the morning of December 13th.
Heavy Snow, Central Panhandle Mountains
- When
- December 11, 5:00 PM PST to December 13, 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Silver Mountain Ski Resort reported 26 inches of new snow accumulation from the evening of December 11th through the morning of December 13th.
Heavy Snow, Idaho Palouse
- When
- December 11, 5:00 PM PST to December 12, 7:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Five inches of new snow accumulation was reported near Moscow.
Heavy Snow, Idaho Palouse
- When
- December 11, 5:00 PM PST to December 12, 7:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Public
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Six inches of new snow accumulation was reported at Plummer.
Heavy Snow, Idaho Palouse
- When
- December 11, 5:00 PM PST to December 12, 7:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Public
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Multiple public reports of 4 to 7 inches of new snow fell overnight December 11th in the Moscow area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 11, 20161 death · 1 event
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 201622 events
- Heavy Snow in Michigan, December 11 to 12, 201615 events
- Heavy Snow in Michigan, December 11 to 12, 201614 events
- Winter Weather in New York, December 11 to 12, 201613 events
- Heavy Snow in Maine, December 11 to 12, 201613 events
- Winter Weather in Ohio, December 11, 201611 events
- Winter Weather in West Virginia, December 11 to 12, 20169 events
- Heavy Snow in New Hampshire, December 11 to 12, 20167 events
- Winter Weather in Maryland, December 11 to 12, 20167 events
- Heavy Snow and Winter Weather in Ohio, December 11 to 12, 20166 events
- Heavy Snow in Michigan, December 11 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667240, 667241, 667246, 667248, 667249, 667251, 667253, 667254.